Cholesterol Home > Niacin and Vytorin
When niacin and Vytorin are taken simultaneously, there is a possibility that serious muscle problems may develop. Muscle pain is a common side effect of Vytorin, but in rare cases, it can be a sign of myopathy or rhabdomyolysis. Niacin can also increase a person's chances of developing muscle problems. Therefore, when niacin and Vytorin are taken together, the risk for muscle problems is increased because of the combined effects.
There are a number of possible drug interactions with Vytorin® (ezetimibe/simvastatin), which are problems that can occur when Vytorin and another drug are used together. One of these interactions is with niacin, a medicine often used to lower total cholesterol, LDL cholesterol, and triglyceride levels, while raising HDL cholesterol levels. When the two medicines are used together, there is an increased risk of developing serious muscle problems.
One of the more common side effects of Vytorin is muscle pain, weakness, or muscle aches (in up to 3.6 percent of people). For most people, muscle pain does not indicate a serious problem. However, in rare cases, people can develop myopathy or rhabdomyolysis while on Vytorin. Rhabdomyolysis is quite serious because it can cause muscles to break down, which can ultimately lead to acute kidney failure and, in some cases, lead to loss of life.
Niacin, when used alone, also increases a person's chances for developing myopathy or rhabdomyolysis. Therefore, it is believed that people taking both niacin and Vytorin are at increased risk for these serious muscle problems because of the combined effect of the two medicines.